Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 77, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 4, 2003, 4:29 AM EDT for Stokes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2003, 4:29 AM EDT (08:29 UTC)
- Expired
- Sep 4, 2003, 7:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1668 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 040837
FFWRNK
NCC169-041130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 AM EDT THU SEP 4 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 730 AM EDT
* AT 429 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
AROUND 3 INCHES OF RAIN HAS FALLEN OVER CENTRAL AND SOUTHERN
STOKES COUNTY. THE HEAVIEST OF THE RAIN HAS FALLEN BETWEEN
DANBURY AND KING. FLOODING OF SMALL STREAMS IS LIKELY IN THIS
AREA OF THE COUNTY. PERIODS OF HEAVY RAIN ARE EXPECTED TO
CONTINUE THROUGH 7:00 AM. RUNOFF FROM THIS RAINFALL WILL
CAUSE FLOODING.
* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 730 AM EDT INCLUDE
KING...
DANBURY...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3636 8044 3626 8037 3632 8020 3642 8003
3650 8025
$$
111 follow-up statement
000 WGUS71 KRNK 040951 FFSRNK NCC169-041130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 547 AM EDT THU SEP 4 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTY UNTIL 730 AM EDT... STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL SLOWLY EXITING STOKES COUNTY. RADAR ESTIMATED THAT OVER 3 INCHES OF RAIN HAD FALLEN BETWEEN KING AND DANBURY SINCE 3:00 AM. RUNOFF FROM THIS HEAVY RAINFALL WAS CAUSING FLASH FLOODING ALONG GOFF CREEK IN KING...AS WELL AS SIGNIFICANT FLOODING OF DITCHES AND POOR DRAINAGE AREAS. LOCAL LAW ENFORCEMENT REPORTED WATER COVERING THE BRIDGE ALONG GOFF ROAD AROUND 5:15 AM. THE HEAVY RAIN WILL DIMINISH ACROSS THE AREA PRIOR TO SUNRISE...ALTHOUGH RUNOFF WILL LIKELY CONTINUE TO CAUSE FLOODING PROBLEMS FOR ANOTHER HOUR OR TWO. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:02 AM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 4, 3:02 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 302 AM EDT THU SEP 4 2003 OVERVIEW...LOOKS LIKE ONE MORE DAY OF SHOWERS/STORMS...THEN DRIER AND MUCH LESS HUMID WEATHER FOR THE WEEKEND INTO NEXT WEEK. SHORT TERM...RADAR SHOWING PERSISTENT HEAVIER SHRA/TSRA ACROSS PARTS OF THE SRN ZONES ALONG WEAK CONVERGENCE ZONE AND IN AREA OF HIGH THETA-E SUPPORT. APCHG UPPER LEVEL JET AXIS/ASSOCD DIFFLUENCE THE BIG CONCERN OVER THE W THIS MORNING...AND PIEDMONT THRU THIS AFTN WITH INJECTION OF SOME INSOLATION. GIVEN BACKING FLOW AHEAD OF APCHG S/W TROF AND WEAK SFC REFLECTION WILL OPT TO KEEP WATCH IN PLACE WHERE ONGOING...WITH EXPANSION TO INCLUDE A FEW MORE ERN CTYS WHERE TRAINING HAS LOWERED FFG IN SPOTS. IN ADDITION CONTD HIGH PWATS AND SHARPENING UPPER TROF WITH SECONDARY SFC FRONT SHOULD INCREASE UVV OUT E WHERE COULD EVEN SEE A FEW SVR STORMS LATER. THUS WILL UP POPS TO CAT SRN/SE ESPCLY THRU EARLY AFTN WITH LKLYS ELSW...THEN LOWERING TO CHCY W LATER AS DEEP RH/MCON SHIFTS OUT ALONG/E OF THE BLUE RIDGE AFTER MIDDAY. HIGH TEMPS CLOSE TO MAV AND LIMITED OUT E PER SLOW START GIVEN SHRA/TSRA. TNGT...REAL AIRMASS CHANGE FRONT FINALLY ON THE MOVE AS AXIS OF 5H TROF PASSES N AND PROPELS DRIER AIR BOTH SFC/ALOFT ACROSS THE BLUE RIDGE OVERNIGHT. THINK WILL STILL HAVE DECENT THUNDER COVERAGE ERN CTYS THIS EVE BEFORE PSBL LINE FEATURE PROGRESSES EWD. FEW TSRA STILL PSBL BLUE RIDGE/NRV EARLY ON BUT COVERAGE NO MORE THAN CHCY AS DRY ADVECTION TAKES OVER. OTRW FEW CHANGES OTHER THAN TO UP POPS TO LIKELYS E TIL MIDNGT AND RAISE TEMPS A LITTLE SE WHERE COOLER AIR WILL LAG. FRI...GUIDANCE CONTS TO BANK ON DRYING COLUMN IN WAKE OF FRONT WITH GOOD CAP ALOFT AND LACK OF MUCH TO TRIGGER SHRA OUTSIDE OROGRAPHICS. ETA HOWEVER DOES SHOW SOME LATE DAY MCON PER SE FLOW INTO THE BLUE RIDGE AND A RIBBON OF RESIDUAL BLYR RH ALONG 85H THETA-E GRADIENT IN PLACE. ALTHO DEWPTS LOOK QUITE RESISTANT TO MUCH PRECIP...APPEARS BEST TO OPT TOWARD AT LEAST AN ISOLD LOW TOPPED AFTN SHRA GIVEN ELY FLOW REGIME. OTRW OVERALL MORE SUN AND WARMER TEMPS AS DRY AIR SHOULD WARM QUICKLY GIVEN EXODUS OF ALL DEEP RH TO THE SE. EXTENDED...EXPECT BEST FLUX OF DRY/SOMEWHAT COOLER AIR SAT INTO EARLY WEEK IN RESPONSE TO SFC RIDGE/SUBSIDENCE NOSING IN BEHIND CSTL TRPCL SYSTEM AND UPPER RIDGE OVERHEAD. WILL SEE NEXT WEAK BASICALLY DRY BACKDOOR BNDRY SNEAK THRU THE REGION MON NGT FOLLOWED BY MORE HIGH PRES WEDGING SWD ACROSS THE MID ATLC INTO MID WEEK. MAY NEED TO WATCH FOR SOME LOW CLDS UP AGAINST THE SW RIDGES SAT GIVEN UPSLOPE COMP OTRW CLR/PC WITH GNRLY SEASONAL TEMPS THRU THE PERIOD. .RNK... NC...FLOOD WATCH THROUGH NOON TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH THROUGH NOON TODAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WV...NONE. JH
Hazardous weather outlook, Sep 4, 4:28 AM EDT, 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 428 AM EDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THIS EVENING. SOME OF THESE STORMS WILL PRODUCE RAINFALL RATES OF BETWEEN 1 AND 3 INCHES PER HOUR. THIS MAY CAUSE FLASH FLOODING ACROSS MUCH OF THE REGION INTO EARLY THIS AFTERNOON. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO ORGANIZE ALONG AND EAST OF THE BLUE RIDGE LATER TODAY. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS THEY MOVE ACROSS THE PIEDMONT AND FOOTHILLS. PLEASE SEE THE FOLLOWING PRODUCTS...WBCFFARNK AND WBCSPSRNK...FOR ADDITIONAL DETAILS. THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Sep 4, 4:15 AM EDT, 14 minutes before
NCZ005-006-VAZ024-033>035-043>047-058-059-041530- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 415 AM EDT THU SEP 4 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING... A WEAK COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE MOUNTAINS THIS AFTERNOON...AND INTO THE PIEDMONT DURING THE EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED WELL IN ADVANCE OF THE FRONT THIS MORNING...AND AGAIN JUST AHEAD OF THE BOUNDARY LATER THIS AFTERNOON. THE COMBINATION OF UPPER LEVEL ENERGY MOVING THROUGH AND HEATING...MAY CAUSE SOME OF THESE STORMS TO BECOME SEVERE. LOCATIONS JUST EAST OF THE BLUE RIDGE HAVE THE BEST CHANCE OF SEEING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IF THE STORMS ORGANIZE INTO A LINE LATER TODAY. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY MANY OF THE THUNDERSTORMS...WITH RAINFALL AMOUNTS OF TWO TO THREE INCHES POSSIBLE IN A SHORT PERIOD. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:03 PM EDT | Flash Flood Warning | RNK | Rockingham | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.